Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 36, NWS JSJ

May 8, 2024

NWS JSJ issued this flash flood warning at May 8, 2024, 5:57 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2024, 5:57 AM CDT (10:57 UTC)
Expired
May 8, 2024, 8:30 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 66 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

902 
WGCA52 TJSJ 081057
FFWSJU
PRC147-081330-
/O.NEW.TJSJ.FF.W.0036.240508T1057Z-240508T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
657 AM AST Wed May 8 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Vieques in Puerto Rico...

* Until 930 AM AST.

* At 657 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 3 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Vieques and Esperanza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1812 6558 1813 6552 1815 6551 1813 6551
      1816 6540 1813 6527 1811 6535 1812 6534
      1813 6536 1811 6538 1811 6543 1810 6542
      1810 6545 1809 6545 1808 6554 1810 6558

FLASH FLOOD...RADAR INDICATED

$$

CVB
1 follow-up statement
966 
WGCA72 TJSJ 081326
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
926 AM AST Wed May 8 2024

PRC147-081336-
/O.EXP.TJSJ.FF.W.0036.000000T0000Z-240508T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vieques PR-
926 AM AST Wed May 8 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 930 AM AST THIS MORNING FOR 
VIEQUES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 1812 6558 1813 6552 1815 6551 1813 6551
      1816 6540 1813 6527 1811 6535 1812 6534
      1813 6536 1811 6538 1811 6543 1810 6542
      1810 6545 1809 6545 1808 6554 1810 6558

$$

CVB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:39 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 8, 3:39 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
439 AM AST Wed May 8 2024

.SYNOPSIS...

The continuation of a wet and unstable weather pattern will
maintain the risk of flooding between elevated and significant
across the islands through this evening and may extend into
Thursday evening. It's crucial to stay informed and take necessary
precautions during this time. Although a mid- to upper-level
ridge will slowly build across the Northeast Caribbean, afternoon
convection will develop daily from Friday onward, mainly across
the interior and western PR and downwind from the USVI. A drier
air mass with possible African dust particles will arrive by the
weekend and may extend into next week.

Pulses of northeasterly swells propagating across the Atlantic
Ocean will promote a moderate risk of observing strong rip
currents along the north and east-facing beaches of PR and the US
Virgin Islands throughout the week.

&&

.SHORT TERM...Today through Friday...

During the overnight period, doppler radar indicated showers and
isolated thunderstorms affecting the local waters and eastern Puerto
Rico, where approximately 2 to 3 inches of additional rainfall fell.
A Flood Advisory was issued for municipalities such as Fajardo,
Loiza, Luquillo, and Rio Grande. The Flood Warnings for area rivers
(Rio Grande de Manati, Rio Grande de Arecibo, Rio Cibuco, and Rio De
La Plata en Toa Alta) continue in effect throughout this morning
because sensors reports indicated the rivers are receding but still
elevated.

The forecast remains on track. A high pressure moving eastward
across the central Atlantic will maintain light to moderate easterly
winds at the surface through Thursday, while an upper-level trough
swing across the area.  Above-normal precipitable water values,
ranging from 2.0 to 2.2 inches, accompanied by an upper-level trough
moving from the west and below-normal mid-level temperatures (around
-8 degrees Celsius) will maintain instability across the area,
elevated risk of thunderstorms and an elevated to significant risk
of flooding today and Thursday. As a result, a wet and unstable
pattern is expected to persist through late tonight and may extend
into Thursday afternoon based on the latest guidance. At this time,
even though precipitable water values should start to return to near
normal, models are still showing and keeping some decent rain
accumulations for Thursday afternoon. Given the current situation of
saturated soils and significantly elevated river streamflows,
additional flooding and sudden mudslides cannot be ruled out of the
forecast tomorrow. Any additional moderate to locally heavy rain
poses a risk of dangerous flooding, including sudden mudslides and
landslides in steep terrain areas. Additionally, thunderstorms may
produce strong winds capable of causing tree falls, power line
disruptions, and movement of unsecured objects. Therefore, residents
and visitors are encouraged to stay weather-aware and informed about
these potential hazards and closely monitor the forecast for any
updates.

By Friday, the high pressure moves further east into the Atlantic,
changing our surface wind flow to a more southerly/southeasterly
one. Model guidance suggests a mid-to-upper-level ridge building
across the area, temperatures aloft warm up a bit, and precipitable
water values drop to near-normal levels potentially bringing relief
from the current weather conditions. Any strong afternoon convection
that develops across the interior and western sector of Puerto Rico
should be by local effects and sea breeze fluctuations. Under this
pattern, a warming trend will be likely with heat indices between
100-107 Fahrenheit or even higher, especially during the daily
maximum heating, across the USVI and PR's urban and coastal areas.
In summary, more stable conditions are anticipated by the end of the
week, but warmer temperatures and heat indices are very likely.

.LONG TERM...Saturday through Wednesday

Model guidance still suggests a mid- to upper-level ridge trying
to build over the Northeast Caribbean from Saturday onward,
promoting stable conditions and potentially bringing relief from
the current weather conditions.

Model guidance also suggests a return to the climatological
moisture values over the region, with the advection of occasional
patches of enhanced moisture. Additionally, we are more likely to
observe variable weather conditions with a mixture of
sunshine/clear skies and clouds daily. Also, the NASA aerosol
optical thickness (AOT) guidance one more time suggests the
arrival of an air mass with possible African dust particles by the
upcoming weekend, which may extend into next week. Meanwhile,
intense heating, local effects, and sea breeze fluctuations each
day will drive strong afternoon convection. Furthermore, the
above-normal warmer sea surface temperature will also enhance the
typical nighttime warm air convection. These frequent nighttime
showers could affect the windward sections and local waters of the
U.S. Virgin Islands and Puerto Rico.

Combining high moisture content with the typical upper 80s to low
90s maximum air temperatures will result in heat indices between
100-107 Fahrenheit or even higher, especially during the daily
maximum heating, across the USVI and PR's urban and coastal areas
where no significant rain is observed. 

&&

.AVIATION...
(06Z TAFS)

Mainly VFR conditions expected the rest of the overnight period.
However, SHRA/TSRA developing across the local waters may cause
-RA/VCSH across the area terminals. The potential for VCTS and
showers are expected to increase around 16/18Z across all sites.
Tempo MVFR to brief IFR conds are possible btw 08/16z-22z at
TJPS/TJSJ.

&&

.MARINE...

The subtropical surface high-pressure north of the islands
extending from the Western to Central Atlantic promotes light to
moderate east to northeast winds through Friday. Winds will then
turn from the east to east-southeast from the weekend into early
next week. Pulses of northeasterly swell will spread across the
Atlantic waters and Caribbean Passages through the weekend.
Unstable weather conditions will promote strong thunderstorms,
especially during the afternoon and evening.

&&

.BEACH FORECAST...

Expect increasing seas of 4 to 5 feet across most of the local
beaches in the Atlantic, mainly from the northeast, at 6 to 11
seconds. Seas will then increase at 4 to 6 feet with a wave period
of 11-12 seconds, mainly from the northeast later this evening.
Therefore, we expect a moderate risk of strong rip currents from
today to Friday across the north and east-facing beaches in the
north and east-facing beaches in PR/USVI. Across the Caribbean,
seas will range around 2 feet from the east to southeast at 6 to 8
seconds.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM/AVIATION...YZR
SYNOPSIS/LONG TERM/MARINE/BEACH FORECAST....CAM
Hazardous weather outlook, May 8, 5:17 AM CDT, 40 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
555 AM AST miércoles 8 de mayo de 2024

AMZ711>745-PRZ001>013-091000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
555 AM AST miércoles 8 de mayo de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche
.Rayos...Numerosas tormentas eléctricas posibles a través de las
islas y las aguas circundantes.  Planifique detener toda la
actividad al aire libre y moverse a refugios.

.Lluvia Excesiva...Inundaciones repentinas amenazantes a la vida,
posiblemente entrando en estructuras e incomunicando vecindarios.

.Calor Excesivo...Índice de calor de 102-107 grados a través de
áreas costeras y urbanas.  Agotamiento por calor es posible con una
exposición prolongada.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas particularmente a lo largo de las playas
desde el noroeste hasta el este  de Puerto Rico y Culebra.

.DÍAS DOS A SIETE...jueves a martes
Se espera que un patrón meteorológico húmedo e inestable persista
hasta al menos mediados de la semana.  Una serie de vaguadas
promoverá tormentas eléctricas y lluvia excesiva a través del área,
mejorando el potencial de inundaciones a través de las islas.  El
riesgo de corrientes marinas variará entre moderado a partir de hoy
en adelante.

.COMUNICADO INFORMATIVO OBSERVADOR...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-091000-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
555 AM AST miércoles 8 de mayo de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
de las aguas locales.  Esté atento a las  tormentas eléctricas en su
área y esté preparado para buscar refugio.

.Lluvia Excesiva...Acumulación de agua en carreteras y áreas de
pobre drenaje a través de San Thomas y Santa Cruz.  Las inundaciones
urbanas y de riachuelos son posibles.

.Calor Excesivo...Índice de calor de 102-107 grados a través de
áreas urbanas y costeras.  Agotamiento por calor es posible con una
exposición prolongada.

.Viento...Condiciones de brisa fuerte.  Los artículos no asegurados
podrían salir volando.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas particularmente a lo largo de las playas
desde el noroeste hasta el este.

.DÍAS DOS A SIETE...jueves a martes

Se espera que un patrón meteorológico húmedo e inestable persista
hasta al menos mediados de la semana.  Una serie de vaguadas
promoverá tormentas eléctricas y lluvia excesiva a través del área,
mejorando el potencial de inundaciones a través de las islas.  El
riesgo de corrientes marinas aumentará a moderado a partir de hoy en
adelante.

.COMUNICADO INFORMATIVO OBSERVADOR...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Local storm report, May 8, 1:13 AM CDT, 4 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
213 AM AST Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Flood            2 NNE Liborio Negron To 18.07N 66.93W
05/07/2024                   Sabana Grande      PR   Public

            Emergency managers reported that flood
            waters undermined part of PR-368 in Sector
            Puerta de Cabras, the road was impassable.

&&

YZR
Local storm report, May 8, 1:20 AM CDT, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
220 AM AST Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Flood            2 E Sabana Grande       18.09N 66.93W
05/07/2024                   Sabana Grande      PR   Public

            Emergency managers reported a landslide in
            Sector Monserrate PR-365, leaving a few
            families trapped and uncommunicated.

&&

YZR
Local storm report, May 8, 1:29 AM CDT, 4 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
229 AM AST Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Flood            2 W Sabana Grande       18.08N 67.00W
05/07/2024                   San German         PR   Public

            Emergency managers reported a landslide in
            PR-2 near km 184. There are rocks blocking
            the road. They notified that the situation
            is not yet resolved.

&&

YZR
Local storm report, May 8, 1:43 AM CDT, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
243 AM AST Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     Flood            1 SW Espino             18.27N 67.13W
05/07/2024                   Anasco             PR   Public

            A 911 reporter informed that Carr 109 Ramal
            430 Km 1.8 near Añasco and Mayaguez was
            being affected by flooding and three persons
            were trapped in a car.

&&

YZR
Local storm report, May 8, 5:27 AM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
627 AM AST Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     Flash Flood      1 NW Monserrate         18.45N 66.37W
05/08/2024                   Vega Baja          PR   911 Call Center

            Vehicle stranded at PR 676 on intersection
            with PR689 due to flooding on road.

&&

RVT
Special weather statement, May 8, 5:48 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service San Juan PR
648 AM AST Wed May 8 2024

VIZ001-081145-
St.Thomas...St. John.. and Adjacent Islands VI-
648 AM AST Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN SAINT JOHN THROUGH 745
AM AST...

At 646 AM AST, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout that could move over the coastal
area of St. Thomas, near Charlotte Amalie West. This thunderstorm
was nearly stationary. Additionally, this thunderstorm could produce
gusty wind conditions.

HAZARD...Waterspouts and wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

Locations impacted include...
Charlotte Amalie West, Charlotte Amalie East, Charlotte Amalie, and
Anna's Retreat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1836 6491 1836 6485 1834 6485 1836 6482
      1833 6485 1830 6482 1832 6487 1828 6490
      1834 6494 1831 6495 1834 6495 1830 6500
      1834 6497 1836 6505 1836 6499 1840 6497
      1837 6497 1836 6493 1841 6491
TIME...MOT...LOC 1046Z 180DEG 0KT 1833 6503

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CVB

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:12 PM CDTAreal Flood WarningJSJ3 hr
May 7, 7:48 PM CDTAreal Flood WarningJSJ9 hr
May 7, 9:48 PM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 4:11 AM CDTAreal Flood WarningJSJ55 hr
May 8, 4:26 AM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 5:32 AM CDTAreal Flood AdvisoryJSJ25 min
May 8, 5:38 AM CDTSpecial Marine WarningJSJ52 min
May 8, 5:48 AM CDTSpecial Weather StatementJSJ57 min
May 8, 6:29 AM CDTSpecial Marine WarningJSJ61 min
May 8, 9:13 AM CDTSpecial Marine WarningJSJ62 min
May 8, 9:30 AM CDTSpecial Weather StatementJSJ60 min
May 8, 10:55 AM CDTFlash Flood WarningJSJ3 hr
May 8, 11:47 AM CDTAreal Flood AdvisoryJSJ4 hr
May 8, 11:54 AM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 12:04 PM CDTFlash Flood WarningJSJ4 hr
May 8, 12:50 PM CDTFlash Flood WarningJSJ3 hr
May 8, 12:53 PM CDTFlash Flood WarningJSJ3 hr
May 8, 1:12 PM CDTFlash Flood WarningJSJ4 hr
May 8, 1:30 PM CDTSpecial Weather StatementJSJ30 min
May 8, 1:50 PM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
May 8, 1:53 PM CDTAreal Flood AdvisoryJSJ112 min
May 8, 1:56 PM CDTAreal Flood AdvisoryJSJ2 hr
May 8, 2:08 PM CDTAreal Flood AdvisoryJSJ2 hr
May 8, 2:32 PM CDTAreal Flood AdvisoryJSJ118 min
May 8, 2:37 PM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 2:58 PM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
May 8, 3:20 PM CDTAreal Flood AdvisoryJSJ2 hr
May 8, 3:49 PM CDTAreal Flood AdvisoryJSJ56 min
May 8, 4:52 PM CDTAreal Flood WarningJSJ42 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.